New York, 2022

Damaging Winds in New York, May 22, 2022

May 22, 2022 · NWS BGM · 5 events in 2 counties and zones

A cold front swept through Central New York, triggering thunderstorms along the boundary. The environment was favorable for severe weather and a couple isolated storms did have strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front swept through Central New York, triggering thunderstorms along the boundary. The environment was favorable for severe weather and a couple isolated storms did have strong wind gusts. Most of the damage included large trees knocked over onto roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 2:32 PM EST, 1 minute earlier.

Area forecast discussion, May 22, 2:32 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
332 PM EDT Sun May 22 2022

.SYNOPSIS...

A cold front moves through tonight bringing a round of showers
and thunderstorms. High pressure builds into the region Monday
and Tuesday with drier weather. Our next low pressure system and
frontal boundary move through Thursday and Friday with our next
chance of showers.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...

A broken band of showers and thunderstorms has developed late this
afternoon ahead of a cold frontal boundary which has moved into
western NY. Cloud cover has moved into portions of Central New York
as well which has limited the overall instability. However, enough
steepening of the lapse rates should be enough for some storms
to have gusty to damaging winds as they move eastward. A few
reports of small hail have come in with a few thunderstorms near
Bradford county as well. These storms have been fairly quick
movers so top QPF amounts of 1/4th-1/2 inch seem reasonable.

Temperatures will drop off fairly quickly after the cold frontal
passage. The frontal passage will also be accompanied by a wind
shift from southwest to northwest. The northwest flow will
bring in additional clouds which look to linger throughout most
of the light. With the colder airmass moving in temperatures
should fall into the 40's tonight.

Clouds should gradually break up Monday as high pressure builds into
the region. Temperatures look to warm into the 60's as well. A clear
cool night with light winds also known as a favorable setup for
radiational cooling. Temperatures should fall down into the
40's again and would not be surprised to see some valley
locations fall into the upper 30's. We will be monitoring the
potential for some patchy valley fog as well around sunrise
Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
1230 PM Update...

A ridge of high pressure will result in mostly dry conditions across
the region for this period. Temperatures start to trend warmer
Tuesday, climbing into the upper 60s and low 70s. Partly sunny skies
are also expected. Overnight lows will fall into the upper 40s to
low 50s.

More widespread 70s are likely on Wednesday, though some higher
elevations may fall just shy of 70. A stacked low will move across
the upper Mississippi River Valley and into the Great Lakes region
during the day, bringing increasing sky cover. Models are starting
to trend drier with the ridge still in place on Wednesday. Though
there will be a low chance for showers across CNY as a weak
shortwave could kick off some isolated showers ahead of this system.
A warm front will lift north Wednesday night, possibly triggering
some additional showers. With some model guidance trending drier,
NBM PoPs were reduced slightly. Overall, PoPs with this update are
quite a bit lower than the previous forecast. Temperatures overnight
are expected to be in the 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
1230 PM Update...

This low pressure system will continue to move northward
Thursday as an upper level trough approaches the region. As the
low lifts northward, it will push a cold front eastward. Some
scattered showers and storms may be possible ahead of the front
during the day on Thursday. The best chances for showers and
storms will be late Thursday and during the overnight hours as
the front passes through. The front moves out of the region
Friday morning and dry air pushes into the region, bringing dry
conditions to portions of the region. Though, there is still a
chance for lingering showers Friday and Friday night, mainly
north of the Twin Tiers, from wrap around moisture as this
system moves further north and east. Winds will also be gusty
both Thursday and Friday with a tighter pressure gradient
present near the surface.

High pressure will build into the region Saturday, bringing dry
conditions and pushing out any lingering showers that may remain.
The is some uncertainty for the second half of the weekend due to
timing differences with the next system. For now, precipitation
chances were capped at slight chance considering this is next system
is a week out.

Temperatures will be around average for this period, trending
slightly cooler into the weekend. Temperatures rebound in the second
half of the weekend and will be a bit warmer than average as 80s
will be possible.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR till the arrival of potential showers and thunderstorms in
the 18-22Z range. Coverage will not be uniform across our area
and some TAF sites may miss out completely. With that mind,
continued with TEMPO groups to give a best two hour window for
the highest chance of a thunderstorm. Southwest winds will
become more westerly and even northwesterly tonight with the
passage of a cold front. A couple wind gusts around 20 knots
can not be ruled out either.

Indications are present for a stratus deck of 1,500-2,500 feet
to build into all TAF sites this evening. Some uncertainty is
present on how fast this deck moves in and the timing of the
ceiling breaking up Monday morning. VFR expected after 13Z
Monday though with continued northwesterly winds around 10
knots.

Outlook...

Monday afternoon through Friday...Mainly VFR, but possible
restrictions with stratus decks advancing northwestward through
at least KAVP Tuesday and Wednesday nights. Possible showers
later Wednesday through Friday too.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MWG
Hazardous weather outlook, May 22, 1:09 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
209 PM EDT Sun May 22 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
209 PM EDT Sun May 22 2022

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, May 22, 1:40 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
240 PM EDT Sun May 22 2022

NYZ024-055-PAZ038-221915-
Chemung NY-Tioga NY-Bradford PA-
240 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of Chemung,
southwestern Tioga and north central Bradford Counties through 315 PM
EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lowman, or near Elmira, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chemung, Elmira, Southport, Barton, Horseheads, Sayre, Waverly,
Elmira Heights, Erin and Litchfield.

This includes the following highway exits...
 Interstate 86/Route 17 near 52A, and between 54 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4228 7649 4228 7647 4226 7647 4226 7643
      4201 7638 4196 7684 4214 7690
TIME...MOT...LOC 1840Z 254DEG 32KT 4205 7675

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Local storm report, May 22, 1:50 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 SSW MILAN             41.90N 76.51W
05/22/2022                   BRADFORD           PA   911 CALL CENTER

            TREE REPORTED DOWN, BLOCKING SHESHEQUIN ROAD
            IN SHESHEQUIN TOWNSHIP.

&&

MPH
Special weather statement, May 22, 1:56 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
256 PM EDT Sun May 22 2022

NYZ055-056-PAZ038-039-221930-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
256 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southwestern Broome,
southeastern Tioga, northwestern Susquehanna and northeastern
Bradford Counties through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windham, or 10 miles south of Owego, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vestal, Endicott, Orwell, Windham, Rome, Little Meadows,
Friendsville, Apalachin, Warren Center and Tioga Terrace.

This includes the following highway exits...
 Interstate 86/Route 17 between 65 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4183 7636 4193 7644 4221 7612 4198 7588
TIME...MOT...LOC 1855Z 236DEG 34KT 4195 7628

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, May 22, 2:09 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
309 PM EDT Sun May 22 2022

NYZ055-221945-
Tioga NY-
309 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of Tioga County through
345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barton, or near Waverly, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barton, Waverly, Owego, Litchfield, Berkshire, Newark Valley, Candor,
Nichols, Apalachin and Lockwood.

This includes the following highway exits...
 Interstate 86/Route 17 between 61 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

&&

LAT...LON 4231 7617 4205 7611 4200 7648 4200 7653
      4208 7655 4215 7656
TIME...MOT...LOC 1908Z 257DEG 32KT 4208 7644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, May 22, 2:13 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Sun May 22 2022

PAZ038-221945-
Bradford PA-
313 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southeastern
Bradford County through 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Branch, or 7 miles south of Towanda, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Towanda, Wysox, Herrick, Wyalusing, Monroe, New Albany, Monroeton,
Sugar Run, Franklindale and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4169 7661 4184 7627 4165 7618 4164 7620
      4162 7620 4157 7656
TIME...MOT...LOC 1913Z 254DEG 22KT 4167 7644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL
Special weather statement, May 22, 2:24 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
324 PM EDT Sun May 22 2022

NYZ056-222000-
Broome NY-
324 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southwestern Broome
County through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Endwell, or over Endicott, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Port Dickinson, Greater
Binghamton Airport, Chenango Forks, West Corners, Union Center and
Chenango Bridge.

This includes the following highway exits...
 New York Interstate 81 between 2 and 7.
 Interstate 86/Route 17 between 67 North and 75.
 Interstate 88 between 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

&&

LAT...LON 4200 7603 4200 7609 4202 7611 4212 7611
      4232 7586 4231 7584 4225 7584 4225 7578
      4215 7565
TIME...MOT...LOC 1924Z 233DEG 32KT 4211 7602

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BTL

The radar

The Binghamton radar (KBGM), 11 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broome

When
May 22, 2:33 PM EST
Where
Broome County, West Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.120, -76.070

Strong thunderstorm winds knocked down a large pine tree in a yard.

Thunderstorm Wind, Broome

When
May 22, 2:36 PM EST
Where
Broome County, Union Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.150, -76.070

Strong thunderstorm winds uprooted a large tree.

Thunderstorm Wind, Broome

When
May 22, 2:40 PM EST
Where
Broome County, 2.65 mi ENE of Union Center
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
42.160, -76.020

Strong thunderstorm winds knocked down/uprooted several trees along Farm to Market Road. One tree fell onto a residence.

Thunderstorm Wind, Broome

When
May 22, 2:42 PM EST
Where
Broome County, 2.91 mi ENE of Union Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.170, -76.020

Strong thunderstorm winds knocked down a tree and wires down on Farm to Market Rd.

Thunderstorm Wind, Delaware

When
May 22, 3:33 PM EST
Where
Delaware County, 2.81 mi S of Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.130, -75.070

Strong thunderstorm winds knocked down a tree and wires near the intersection of NY-206 and Trout Brook Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017213, 1017214, 1017215, 1017210, 1017212.